Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Had persistently high ESR readings stating high body inflammation. Suffering from scarring alopecia, nystagmus oscillopsia. Can ESR and other diseases be related?

I have had persistently high ESR readings, the last one being 61, I am a 51 year old female. I also have an iron count of 9. I understand that the ESR shows that my body has a high inflammation reading, but does not say specifically what has caused it. I am frustrated with my GP, this reading as well as low absorption of iron has been going on for over a year. I want to be referred to a physician who is willing to get to the bottom of it. I have other underlying conditions, Scarring Alopecia , nystagmus oscilopsia. My consultant dermatologist has confirmed that the inflammation has no connection with the scarring alopecia.
Asked On : Mon, 2 Jul 2012
Answers:  1 Views:  161
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response

Welcome to HealthcareMagic forum

First let me begin by saying yes, erythrocyte sedimentation rate (ESR) is a non specific marker of inflammation. A specific possibility / cause cannot be confirmed without further investigations.

Second an ESR value of less than 100 usually suggests benign problems which sometimes are not considered significant at all. So I would not expect a major serious inflammation which is causing this persistently high ESR value to be happening within you.

Third iron deficiency is associated with anemia. And anemia can also cause high ESR.

So based on the details provided, your mild rise in ESR is most likely associated with iron deficiency anemia. You may confirm this by checking your hemoglobin levels.
If iron deficiency is persistently low, that is concerning and you need to be evaluated for that. A competent hematologist can help you in this case. You would need stool test to rule out microscopic blood loss begin with. Other test can follow the stool report.

I hope you have been started on iron supplements. Talk with your hematologist to take this case forward.

Hope this answers your query.

Answered: Mon, 2 Jul 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor